Anxiety drug a blessing, but it's addictive

PEOPLE'S PHARMACY

October 17, 1999|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,KING FEATURES SYNDICATE

Q. More than 20 years ago, I was diagnosed with agoraphobia and generalized anxiety disorder. After nine years of therapy, six psychologists and several ineffective prescriptions, I was given Ativan. This drug was a miracle for me. I experienced absolutely no side effects, and taking it made a difference like day and night.

I was told from the beginning that Ativan is addictive, so I have been careful not to take more than the recommended dose. I've never taken it for more than seven days in a row, and it has allowed me to live an almost normal life.

Now my primary-care physician wants to switch me to Bu-Spar or some other "nonaddictive" drug. My question is, what's the big deal with Ativan? Why is it so strictly controlled, and what's the concern with addiction anyway? If it makes my life tolerable, why shouldn't I use it when I need to?

A. Agoraphobia can keep people trapped at home because they panic in public places. If Ativan has allowed you to function well with this debilitating condition and you have not experienced side effects, we don't understand why your doctor wants to change your regimen.

Ativan (lorazepam) is an anti-anxiety agent in the benzodiazepine class of drugs. That means it is related to Valium (diazepam) and Xanax (alprazolam).

Some people become dependent on such medications and find it extremely difficult to stop using them. One man wrote us about his difficulties: "I was diagnosed with post-traumatic stress disorder and social anxiety from childhood abuse. My psychiatrist started me on a long pharmaceutical odyssey that ended with Xanax. After behavioral therapy, I feel it's time to get off Xanax, but I can't. Taking it causes memory loss and urinary and sexual problems. I've tried cutting the dose gradually, but the withdrawal symptoms (anxiety and insomnia) are excruciating."

Q. My mother takes Lipitor, Plendil and atenolol for heart problems. She also likes grapefruit at breakfast and eats a whole one daily in season. I've read that grapefruit can interact with some heart medications and worry about my mother combining them. She called her doctor, who said he'd never heard of it.

Can you tell us if this combination is harmful? I wonder if it could account for the swollen legs, headaches and constipation that have been bothering her. The doctor says her drugs are not responsible for these problems.

A. Grapefruit interacts with a number of medications including the cholesterol-lowering drugs Lipitor, Mevacor and Zocor. Blood pressure pills such as Plendil, Adalat, Procardia and Sular are also affected. Consuming grapefruit or grapefruit juice could increase blood levels and the risk of side effects. That might explain her symptoms.

Q. Years ago I used to take Soda Mint tablets for bloating and gas. I haven't seen them for years. Are they still available?

A. Soda Mint contained sodium bicarbonate and peppermint oil. We could not find a manufacturer, but you can locate the ingredients separately. Half a teaspoon of baking soda in a glass of water is a time-honored remedy for indigestion, and enteric-coated peppermint oil is found in health food stores for digestive woes.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Sun, Features Department, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail them via their Web site (www.peoplespharmacy.com).

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.